Alert archive / North Dakota / Wind Advisories in 2019
Wind Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Jan 7, 2019, 3:23 PM CST for 7 counties in Minnesota; 17 counties in North Dakota. It took effect at Jan 8, 2019, 3:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2019, 3:23 PM CST (21:23 UTC)
- In effect from
- Jan 8, 2019, 3:00 AM CST
- Expired
- Jan 8, 2019, 5:58 PM CST
- In force
- 15 hr
- Issued by
- NWS Grand Forks, ND
All 24 counties
Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 20 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551 WWUS73 KFGF 072123 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 323 PM CST Mon Jan 7 2019 MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-090000- /O.NEW.KFGF.WI.Y.0001.190108T0900Z-190109T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 323 PM CST Mon Jan 7 2019 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST TUESDAY... The National Weather Service in Grand Forks has issued a Wind Advisory...which is in effect from 3 AM to 6 PM CST Tuesday. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * TIMING...3 AM Tuesday until 6 PM Tuesday * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are possible. * ADDITIONAL IMPACTS... Patchy blowing snow will be possible reducing visibility down to one half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
096 WWUS73 KFGF 080923 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 323 AM CST Tue Jan 8 2019 MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-090000- /O.CON.KFGF.WI.Y.0001.000000T0000Z-190109T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 323 AM CST Tue Jan 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * TIMING...through this afternoon. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are possible. * ADDITIONAL IMPACTS... Patchy blowing snow will be possible reducing visibility down to one half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
183 WWUS73 KFGF 081814 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1214 PM CST Tue Jan 8 2019 MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-090000- /O.CON.KFGF.WI.Y.0001.000000T0000Z-190109T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 1214 PM CST Tue Jan 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...through this afternoon. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are possible. * ADDITIONAL IMPACTS... Patchy blowing snow will be possible reducing visibility down to one half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
694 WWUS73 KFGF 082358 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 558 PM CST Tue Jan 8 2019 MNZ001>003-027-029>031-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-090100- /O.CAN.KFGF.WI.Y.0001.000000T0000Z-190109T0000Z/ West Polk-Norman-Clay-West Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Detroit Lakes, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 558 PM CST Tue Jan 8 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Grand Forks has cancelled the Wind Advisory. Northwest winds will slowly diminsh tonight into the 10 to 20 mph range by morning. $$ dtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 7, 3:19 PM CST, 4 minutes earlier.
Area forecast discussion, Jan 7, 3:19 PM CST, 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 319 PM CST Mon Jan 7 2019 .SHORT TERM...(This evening through Tuesday) Issued at 249 PM CST Mon Jan 7 2019 Afternoon water vapor imagery and surface observations show a vertically stacked upper level and surface low over southern Manitoba. As a warm front continues to push through northern MN this afternoon, an arctic front was noted across southeast Saskatchewan. Across the eastern ND/northwest MN region, westerly, downsloping winds have allowed for afternoon temperatures to warm well into the upper 30s and low 40s in some places. Falling temperatures into the single digits and teens, increased winds, and isolated snow showers are expected as the arctic front pushes from northwest to southeast through the region tonight and into tomorrow. The main concern will be the potential for strong winds. Strong cold air advection will allow for low level lapse rates favorable for vertical mixing of strong low to mid level winds that are expected to develop in response to the strengthening baroclinic zone across the northern Plains later tonight. Sustained northwest winds at 20 to 25 mph will likely see frequent gusts up to 35 to 45 mph (and occasional gusts up to 50 mph), especially across much of ND and far western MN. Although there is snow on the ground across the region, not much of it will be blowable thanks to recent melting/crusting of the snow pack. Because of this, widespread blowing snow is not anticipated. A few locations, particularly parts of the Devils Lake basin that didnt' warm as much today, could see periods of patchy blowing snow. Impacts from the wind may be exacerbated by snow showers/snow squalls that develop across the region of strong cold advection. Recent model soundings and satellite precipitable water imagery suggests enough boundary layer moisture and low level instability will be in place to allow for a few snow squalls Tuesday. The possibility for a bit of snow is supported by recent observations across southern Canada within the arctic airmass that show scattered light snow. The greatest impacts from this high wind event (low visibility from blowing snow) will be wherever snowfall is coincident with the strong winds. However, confidence on the placement of snow is relatively low at this time. .LONG TERM...(Tuesday night through Monday) Issued at 249 PM CST Mon Jan 7 2019 00Z Wed - 00Z Fri Winds are expected to be up yet Tue evening and should settle down through the evening. Some blowing snow issues may remain early in the period. Upper level ridge over the Rockies on 00Z Wed will flatten and move east across the Red River Valley by 12Z Thu. Short wave trough will follow on 00Z Fri. Light snow will be possible along the International border Thu. Fri - Mon Long wave ridge builds over central North America through the period. Long wave trough over eastern Canada shift to the east coast of Canada. Another shot of cold air is expected for Fri. Flow aloft becomes northwest on Fri as two short waves move southeast over the forecast area and another over Ontario. Ridging commences over central Canada for the weekend. The GFS and ECMWF were similar for much of the period with the ECMWF a warmer solution. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1122 AM CST Mon Jan 7 2019 Clearing skies and VFR conditions are expected for the rest of the afternoon for eastern ND and much of the Red River Valley. Low stratus with ceilings between 500ft to 1kft are slowly drifting out of northwest MN, but will be clearing out of KTVF and KBJI by mid afternoon. Afternoon satellite imagery shows another stratus deck moving towards ND from southern Canada. This deck will bring MVFR to occasional IFR conditions and is expected to begin overspreading eastern ND around 06Z tonight and northwest MN between 06Z and 12Z. Along with this increase in cloud cover, strong northwesterly winds are expected to pick up with gusts up to 35 to 40 knots. These strong winds will primarily be impacting KDVL, KFAR, and KGFK, but KBJI and KTVF may see occasional gusts up to 25 knots before sunrise. Light snow is possible for KTVF around 12Z Tuesday, but confidence in exact timing is low. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...AM LONG TERM...JH AVIATION...AM
Hazardous weather outlook, Jan 7, 6:30 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 630 AM CST Mon Jan 7 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-081230- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Ransom- Sargent-Richland- 630 AM CST Mon Jan 7 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Freezing drizzle or mist could create a light glaze of ice this morning. Areas of fog expected through the morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Arctic cold front Tuesday will bring strong northwest winds possibly exceeding 50 mph. Snow showers are expected Tuesday which may combine with the gusty winds to reduce visibilities by way of blowing snow. Cold wind chills to -25 degrees are expected Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-081230- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh County- 630 AM CST Mon Jan 7 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Areas of fog this morning. Arctic cold front moves through tonight bringing strong northwest winds possibly exceeding 50 mph. Snow showers are expected with the cold front which may combine with gusty winds to reduce visibilities by way of blowing snow. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow showers and gusty winds continue through Tuesday. Blowing snow will be possible Tuesday reducing visibilities. Cold wind chills to -25 degrees are expected Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Nearby
Wind Advisories in North Dakota, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.